Montana, 2009

Damaging Wind in Montana, August 12, 2009

August 12, 2009 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm wind gust of 76 mph moved through Miles City during the evening hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm wind gust of 76 mph moved through Miles City during the evening hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 12, 2:23 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 2:23 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT WED AUG 12 2009

.SHORT TERM...VALID FOR THU AND FRI...

THE UPPER LEVEL RIDGE AXIS HAS SLIPPED OF TO THE EAST A BIT MORE
AND A WEAK COLD FRONT IS MOVING THROUGH THIS AFTERNOON. A STEEP
LAPSE RATES ALONG THE FRONT...COMBINES WITH SOME SHORTWAVE ENERGY
AND IMPROVING INSTABILITY TO FORCE THUNDERSTORM DEVELOPMENT ALONG
THE MOUNTAINS AND INTO THE PLAINS. PWATS ACROSS THE REGION ARE
RELATIVELY LOW...AROUND 0.75 INCHES...SO THE LIKELIHOOD FOR DRIER
STORMS IN THE PLAINS WILL BE HIGHER THAN IN THE MOUNTAINS. STRONG
GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS.

A CHANCE FOR ISOLATED TO SCATTERED STORMS WILL CONTINUE THROUGH
THE NIGHT. MAINLY KEPT POPS IN PLACE THROUGH THE MORNING IN
RESPONSE TO EARLY MORNING DEVELOPMENT TODAY...SINCE PATTERN
REMAINS ABOUT THE SAME THROUGH THAT PERIOD. UPPER TROF WILL
CONTINUE TO PUSH TOWARD THE AREA SWITCHING THE UPPER FLOW ACROSS
THE AREA TO MORE SOUTHWESTERLY. MULTIPLE DISTURBANCES WILL MOVE
THROUGH THE REGION THROUGH THE DAY THURSDAY KEEPING A CONTINUE
CHANCE FOR SCATTERED POPS ACROSS THE REGION. SURFACE EASTERLIES
SHOULD INCREASE AS WELL THROUGH THE DAY THURSDAY...INCREASING
SHEAR AND UPSLOPE FLOW...FOR INCREASING CHANCES OF POPS IN THE
WESTERN ZONES. CHANCES FOR POPS WILL CONTINUE TO INCREASE THROUGH
THE FRIDAY AS COLD FRONT APPROACHES THE REGION. FRONT IS EXPECTED
THROUGH THE LATE FRIDAY EVENING AND WILL BRING PACIFIC MOISTURE
WITH IT INTO THE AREA...LEADING TO POTENTIAL FOR HEAVY PRECIP TO
MUCH OF THE REGAIN AGAIN AS PWATS SURPASS THE 1.00 INCH MARK.
CURRENT TRENDS IN THE MODELS INDICATE POTENTIAL FOR DEVELOPING A
NEGATIVELY TILTED TROF...SO WILL NEED TO WATCH THE PROGRESSION OF
THE TROF CLOSELY FOR POTENTIAL HEAVY RAIN AND FLASH FLOODING.

TEMPERATURES GENERALLY APPEAR TO BE COOLING OFF AFTER TODAY...AS
THE RIDGE BREAKS DOWN. WITH HIGHS AROUND 80 DEGREES BY FRIDAY.
GILSTAD

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

A COOLER AND UNSETTLED PERIOD WAS IN STORE FOR THE EXTENDED. UPPER
TROUGH THAT WILL MOVE INTO THE AREA FRI NIGHT WILL MOVE SLOWLY
ACROSS THE AREA SAT THROUGH AT LEAST SUN MORNING. THE GFS SOLUTION
HAS BEEN CONVERGING TOWARD THE MORE CONSISTENT ECMWF SOLUTION IN
SHOWING A SLOWER DEEPER SYSTEM. BOTH MODELS CUT OFF THE UPPER
TROUGH INTO AN UPPER LOW DURING THIS TIME FRAME. THUS HAVE TRENDED
HIGHER WITH POPS THROUGH SUN. HEAVY RAIN WILL BE POSSIBLE E OF
KBIL ON SAT AS PRECIPITABLE WATERS WILL REMAIN OVER AN INCH. HAVE
LOWERED HIGH TEMPERATURES THROUGH THE WEEKEND DUE TO THE SYSTEM
OVER THE AREA AND POOR MIXING. CYCLONIC FLOW WITH ENERGY MOVING SE
THROUGH THE AREA WILL PERSIST BEHIND THE SYSTEM MON THROUGH WED.
HAVE INCREASED POPS TO CLIMATOLOGY OR SLIGHTLY HIGHER VALUES EACH
AFTERNOON AND EVENING THROUGH WED. ALSO LOWERED HIGHS SLIGHTLY
THROUGH THE REMAINDER OF THE PERIOD. ARTHUR

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION THROUGH 06Z AS A WEAK COLD FRONT SLIDES SE THROUGH THE AREA.
SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED OVERNIGHT AND
CONTINUE INTO THU MORNING. A STATIONARY FRONT WILL SET UP OVER THE
AREA ON THU AS SHORTWAVE ENERGY MOVES NE OVER THE AREA IN SW FLOW
ALOFT. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THU AFTERNOON. THE
PRECIPITATION WILL BE ACCOMPANIED BY MVFR CONDITIONS THROUGH THU.
WIND GUSTS TO 45 KT WILL BE POSSIBLE WITH THUNDERSTORMS THIS
EVENING. EXPECT ISOLATED TO SCATTERED AREAS OF MOUNTAIN OBSCURATION
THROUGH THU. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 064/090 060/084 055/070 052/073 053/079 054/081 056/081
    32/T    22/T    55/T    33/T    22/T    22/T    22/T
LVM 054/087 050/077 048/068 044/072 043/076 047/080 050/080
    32/T    24/T    55/T    33/T    22/T    22/T    22/T
HDN 061/093 058/090 055/075 052/075 051/083 053/085 054/082
    32/T    22/T    44/T    33/T    22/T    22/T    22/T
MLS 064/095 063/088 059/073 053/072 052/081 056/081 058/081
    22/T    22/T    54/T    33/T    22/T    22/T    22/T
4BQ 062/094 061/091 056/072 053/073 051/080 053/082 053/079
    21/U    12/T    45/T    53/T    22/T    22/T    22/T
BHK 061/093 061/087 054/071 052/071 051/078 054/078 054/076
    22/T    22/T    45/T    43/T    22/T    22/T    22/T
SHR 057/093 056/086 053/069 049/072 046/077 049/080 052/079
    21/U    22/T    45/T    53/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Special weather statement, Aug 12, 2:02 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT WED AUG 12 2009

MTZ035-122200-
YELLOWSTONE MT-
302 PM MDT WED AUG 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELLOWSTONE COUNTY UNTIL
400 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LAUREL...OR 14 MILES WEST OF
BILLINGS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BILLINGS WEST END AROUND 315 PM MDT.
ACTON AROUND 320 PM MDT.
BILLINGS HEIGHTS AND DOWNTOWN BILLINGS AROUND 325 PM MDT.
LOCKWOOD AROUND 330 PM MDT.
LOCKWOOD AROUND 335 PM MDT.
SHEPHERD AND HUNTLEY AROUND 345 PM MDT.
WORDEN AND BALLANTINE AROUND 400 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4590 10796 4590 10804 4585 10805 4563 10883
      4571 10891 4582 10891 4615 10831
TIME...MOT...LOC 2101Z 236DEG 29KT 4575 10880
Special weather statement, Aug 12, 2:49 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
349 PM MDT WED AUG 12 2009

MTZ034-035-038-057-122245-
NORTHERN BIG HORN MT-NORTHERN STILLWATER MT-SOUTHERN BIG HORN
MT-YELLOWSTONE MT-
349 PM MDT WED AUG 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...CENTRAL
BIG HORN AND SOUTHERN YELLOWSTONE COUNTIES UNTIL 445 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST
OF BILLINGS WEST END TO 16 MILES SOUTHEAST OF LOCKWOOD TO 15 MILES
SOUTH OF LODGE GRASS...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
WYOLA AROUND 355 PM MDT.
ST. XAVIER AROUND 405 PM MDT.
SHEPHERD AROUND 415 PM MDT.
HUNTLEY AROUND 420 PM MDT.
LODGE GRASS AROUND 430 PM MDT.
BALLANTINE...WORDEN...CROW AGENCY...ROSEBUD BATTLEFIELD PARK AND
HARDIN AROUND 445 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4611 10832 4568 10747 4503 10668 4504 10747
      4568 10827 4610 10913
TIME...MOT...LOC 2148Z 269DEG 20KT 4605 10888 4568 10814
          4510 10742
Special weather statement, Aug 12, 3:38 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
438 PM MDT WED AUG 12 2009

MTZ028-042-063-122330-
GOLDEN VALLEY MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT-
438 PM MDT WED AUG 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY AND
WHEATLAND COUNTIES UNTIL 530 PM MDT...

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF MARTINSDALE RESERVOIR...OR 15
MILES WEST OF HARLOWTON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
DANGEROUS LIGHTING AND BRIEF HEAVY RAIN.

THIS STORM WILL BE NEAR...
HARLOWTON AROUND 455 PM MDT.
JUDITH GAP AROUND 515 PM MDT.

LAT...LON 4635 10915 4625 11021 4628 11021 4633 11028
      4669 11030 4675 10994 4670 10982 4670 10941
      4675 10940 4676 10938 4676 10926
TIME...MOT...LOC 2237Z 240DEG 37KT 4642 11015
Special weather statement, Aug 12, 3:42 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
442 PM MDT WED AUG 12 2009

MTZ029>031-035-038-057-058-122345-
MUSSELSHELL MT-NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN BIG
HORN MT-SOUTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
442 PM MDT WED AUG 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEBUD...CENTRAL BIG
HORN...SOUTHERN TREASURE...NORTHEASTERN YELLOWSTONE AND SOUTHERN
MUSSELSHELL COUNTIES UNTIL 545 PM MDT...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF ROUNDUP TO 10 MILES SOUTHWEST OF CUSTER TO 8 MILES NORTH OF LODGE
GRASS...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
CUSTER AROUND 525 PM MDT.
BUSBY AROUND 535 PM MDT.
BIGHORN AROUND 545 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4636 10782 4601 10693 4534 10664 4534 10749
      4601 10778 4636 10867
TIME...MOT...LOC 2241Z 270DEG 22KT 4631 10843 4601 10765
          4543 10739

The radar

The Glasgow radar (KGGW), 208 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 12, 7:15 PM MST
Where
Custer County, 0.84 mi NW of Miles City
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
46.410, -105.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182000.